Antibiotics Risk of Stevens-Johnson Syndrome, Toxic Epidermal Necrosis Outlined in New Study
Researchers warn that side effects of antibiotic medications may be responsible for more than a quarter of all cases of Stevens-Johnson Syndrome (SJS), a rare skin reaction linked to several different drugs, which often results in the need for treatment in a hospital burn unit and can lead to blindness, disability and death.
Stevens-Johnson syndrome (SJS) side effects produce painful blisters, severe rash and can cause the skin to separate from the body. When the skin lesions affect more than 30% of the body, the condition is typically referred to as toxic epidermal necrolysis (TEN), and results in the need for treatment in a hospital Intensive Care Unit (ICU) or Burn Unit, resulting in permanent and disfiguring injuries.
Prior studies have suggested several types of anticonvulsants, antibiotics and non-steroidal anti-inflammatory drugs (NSAIDS) may cause Stevens-Johnson syndrome risks, and researchers conducted this new study to evaluate the prevalence of cases worldwide where antibiotics caused SJS. Their findings were published on February 15, in JAMA Dermatology.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Researchers indicate antibiotics were associated with 28% of SJS/TEN cases. Of those, sulfonamide, also more commonly known as sulfa drugs, were responsible for 32% of all cases linked to antibiotics. This was followed by penicillin drugs, which were linked to 22% of antibiotic SJS/TEN cases, cephalosporins at 11%, fluoroquinolones like Levaquin and Avelox were linked to 4% of cases, and macrolides were linked to 2% of cases.
“In this systematic review and meta-analysis of all case series, antibiotics were associated with more than one-quarter of SJS/TEN cases described worldwide, and sulfonamide antibiotics remained the most important association,” the researchers concluded. “These findings highlight the importance of antibiotic stewardship, clinician education and awareness, and weighing the risk-benefit assessment of antibiotic choice and duration.”
The findings bolster those of a study published in 2021 in JAMA Dermatology, in which researchers found antibiotics had the highest rate of SJS/TEN diagnoses, accounting for more than 21% of cases.
Past studies have also drawn links between the use of gout drugs, such as Zyloprim and Aloprim, and an increased risk of SJS, TEN, and other severe and life-threatening hypersensitivity reactions.
"*" indicates required fields
More Top Stories
A federal judge has approved a plan appointing several dozen plaintiffs' attorneys to leadership positions in Bard Port Catheter litigation.
A ProPublica report reveals that Philips officials hid thousands of reports of problems with sound abatement foam used in millions of CPAP machines, failing to recall the devices for more than a decade after receiving the first complaints.
A Suboxone lawsuit claims the opioid addiction treatment's dental side effects can lead to severe tooth damage and decay.